Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 20, 2017, 2:50 AM CDT for Vernon County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 2:50 AM CDT (07:50 UTC)
- Expired
- Jul 20, 2017, 3:30 AM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
County Vernon County, WI
The radar
The La Crosse radar (KARX), 50 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
700
WWUS83 KARX 200750
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
250 AM CDT THU JUL 20 2017
MNZ096-WIZ041>043-053>055-200830-
Houston-Juneau-Richland-Vernon-La Crosse-Crawford-Monroe-
250 AM CDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE...SOUTHWESTERN JUNEAU...VERNON...NORTHWESTERN
RICHLAND...NORTH CENTRAL CRAWFORD AND SOUTHEASTERN MONROE COUNTIES...
At 248 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Elroy to near Stoddard.
Movement was southeast at 25 mph.
These storms will produce a quick 1 inch of rainfall which may lead
to flash flooding. Do not attempt to cross flooded roadways.
Locations impacted include...
Viroqua, Westby, Hillsboro, Cashton, Wonewoc, Stoddard, Coon Valley,
La Farge, Brownsville, Newton, Springville, Viola, Ontario, Liberty,
Readstown, Reno, Chaseburg, Genoa, Union Center and Ross.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8997 4364 9031 4356 9031 4338 9112
4347 9122 4350 9122 4350 9125 4371 9148
4378 9056 4365 8992
TIME...MOT...LOC 0748Z 305DEG 23KT 4380 9049 4364 9125
$$
WetenkampWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:45 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 20, 2:45 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 AM CDT Thu Jul 20 2017
.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Thu Jul 20 2017
Showers/storms on the nose of the low-level jet/stronger moisture
transport producing locally heavy rainfall will continue to shift
eastward as the low-level jet veers early this morning. Otherwise,
it should be a pretty quiet day as the low-level surface boundary
gets shifted southward again. Could not rule out a stray
shower/storm, especially farther south closer to the boundary, but
anything would be isolated. It will still be warm and quite
humid, especially across southern areas closer to the boundary
with highs in the 80s.
Another potential severe event/heavy rain event still appears on
track for Friday. Storms should fire across the northern plains
Thursday night in advance of an upper shortwave trough north of the
surface boundary. Sustained low-level warm advection and increasing
moisture transport north of the surface boundary will help focus
redevelopment of storms as they progress eastward out of the plains
through the day. Once again, the storms likely will focus on the
edge of the stronger instability which will cut across the area.
Deep layer 0-6 km shear around 40 kts would support a severe threat,
including hail and damaging winds. Showers/storms should continue
into Friday night ahead of a weak surface low with continued
moisture transport on the nose of the low-level jet before it veers
westerly and helps end to the precip.
The environment will remain very favorable for heavy rainfall during
this time with seasonably high precipitable water values and very
deep warm cloud depths exceeding 4 km. With a few inches of rain
having fallen in some areas already this week, will have to
carefully watch for flash flood potential Friday/Friday night. See
the hydrology section for more details below.
Confidence is lower in the placement of surface features on Saturday
in the wake of the convection Friday night. Some showers/storms
could linger at least into Saturday morning, though. A strong
upper shortwave trough approaching from the northwest could help
to trigger additional scattered storms in the afternoon and
evening over parts of the area with some potential for strong
storms.
.LONG TERM...(Friday through Wednesday)
Issued at 245 AM CDT Thu Jul 20 2017
A cooler and drier airmass will begin to advect into the area on
Sunday as northwest flow aloft sets up with surface high building
in from the northwest. With upper troughing digging into the
northern Great Lakes, a few showers or storms could develop on
Sunday.
Otherwise, Monday and Tuesday right now look dry under the influence
of high pressure, with highs in the 70s to low 80s.
As the ridge slides eastward by the middle of the week, deeper
moisture will surge northward again as the upper flow pattern
becomes more zonal, with some potential for showers/storms pending
timing of weak embedded upper waves.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM CDT Thu Jul 20 2017
Some differences between the latest hi-res models on what happens
overnight. Once the current band moves off to the southeast, the
models are split as to whether this will be the last of the
convection or whether another band will form back to the west and
move over the area. Because of this will keep a VCTS going behind
this band at both airports through about 10Z. Included some fog
with MVFR conditions for late tonight with all the low level
moisture in place and light winds. Once any fog burns off later
this morning, looks like VFR conditions should prevail for the
rest of the day as convection later in the day should be well
south of both airports.
&&
.HYDROLOGY...
Issued at 245 AM CDT Thu Jul 20 2017
Locally heavy rainfall over the past 24 to 36 hours, in excess of
3 inches in some areas, has resulted in rises on some area rivers
and streams with some flash flooding early this morning over
portions of the Mississippi Valley in western Wisconsin/southeast
Minnesota. A Flash Flood Watch remains in effect until 7 am for
parts of southeast Minnesota and west-central Wisconsin.
The Trempealeau River near Dodge is expected to rise above flood
stage in the next day, with some locations along the Kickapoo
River also possibly approaching flood stage. Most of the rain will
exit early this morning.
Additional locally heavy rainfall is expected Friday into Friday
night. With the recent rainfall already this week, any areas that
receive higher rainfall amounts may be particularly susceptible to
flash flooding. Additional rises on area rivers/streams are possible
as well.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ032>034-041-
042.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079.
IA...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...04
HYDROLOGY...JMHazardous weather outlook, Jul 19, 8:57 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 857 PM CDT Wed Jul 19 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 857 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected during the overnight hours. The storms will be capable of producing heavy rainfall. If the storms track over the same areas that received heavier rains this evening, flooding may develop. At this time it appears that portions of southeast Minnesota into southwest and central Wisconsin will see the heaviest rain. The heavy rain will end by 4 AM across southeast Minnesota and by 6 AM across western into central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Jul 20, 1:55 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 2 E COCHRANE 44.23N 91.79W
07/20/2017 BUFFALO WI LAW ENFORCEMENT
COUNTY ROAD O IS UNDER 1 FT OF WATER, AND
THE ROAD IS COMPLETELY CLOSED.
&&
MHLocal storm report, Jul 20, 1:56 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 1 NW FOUNTAIN CITY 44.13N 91.72W
07/20/2017 BUFFALO WI LAW ENFORCEMENT
STANDING WATER NEAR THE KWIK TRIP IN
FOUNTAIN CITY.
&&
MHLocal storm report, Jul 20, 1:58 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG ALMA 44.31N 91.91W
07/19/2017 BUFFALO WI LAW ENFORCEMENT
POWER LINE DOWN. TIME ESTIMATED FROM RADAR.
&&
MHLocal storm report, Jul 20, 2:01 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM FLASH FLOOD 4 NE PICKWICK 44.02N 91.55W
07/20/2017 WINONA MN LAW ENFORCEMENT
MUDSLIDE COVERING SOUTHBOUND LANES OF US
HIGHWAY 61 AT COUNTY HIGHWAY 15.
&&
MHLocal storm report, Jul 20, 2:03 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM FLASH FLOOD 7 WSW BLAIR 44.26N 91.35W
07/20/2017 TREMPEALEAU WI DEPT OF HIGHWAYS
ALL LANES OF STATE HIGHWAY 95 CLOSED BETWEEN
ARCADIA AND BLAIR DUE TO FLOOD WATERS.
&&
MHSpecial weather statement, Jul 20, 2:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 AM CDT THU JUL 20 2017
MNZ096-WIZ041>043-053>055-200830-
Houston-Juneau-Richland-Vernon-La Crosse-Crawford-Monroe-
250 AM CDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE...SOUTHWESTERN JUNEAU...VERNON...NORTHWESTERN
RICHLAND...NORTH CENTRAL CRAWFORD AND SOUTHEASTERN MONROE COUNTIES...
At 248 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Elroy to near Stoddard.
Movement was southeast at 25 mph.
These storms will produce a quick 1 inch of rainfall which may lead
to flash flooding. Do not attempt to cross flooded roadways.
Locations impacted include...
Viroqua, Westby, Hillsboro, Cashton, Wonewoc, Stoddard, Coon Valley,
La Farge, Brownsville, Newton, Springville, Viola, Ontario, Liberty,
Readstown, Reno, Chaseburg, Genoa, Union Center and Ross.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8997 4364 9031 4356 9031 4338 9112
4347 9122 4350 9122 4350 9125 4371 9148
4378 9056 4365 8992
TIME...MOT...LOC 0748Z 305DEG 23KT 4380 9049 4364 9125
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 55 min |
| Jul 19, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 27 min |
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Buffalo, Jackson, La Crosse, Monroe, Trempealeau | 9 hr |
| Jul 19, 10:15 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 6 days |
| Jul 19, 10:59 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 61 min |
| Jul 19, 11:38 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 48 min |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 51 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 34 min |
| Jul 20, 1:28 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 52 hr |
| Jul 20, 2:02 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 3:00 AM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 6 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 51 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 7 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 8 days |
| Jul 20, 3:03 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 47 hr |
| Jul 20, 8:17 AM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 8:28 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 8:59 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 12 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 40 hr |
| Jul 20, 2:17 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:26 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 19, 8:18 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 23 hr |
| Jul 20, 1:29 AM CDT | Flash Flood Warning | ARX | Wabasha, Winona | 4 hr |
| Jul 20, 5:24 AM CDT | Areal Flood Warning | ARX | Winona | 3 hr |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.